Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 109, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 2, 2009, 6:51 PM CDT for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2009, 6:51 PM CDT (23:51 UTC)
- Expired
- May 2, 2009, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 022351 TORBMX ALC057-125-127-030045- /O.NEW.KBMX.TO.W.0109.090502T2351Z-090503T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 651 PM CDT SAT MAY 2 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... EAST CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA... NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 745 PM CDT * AT 650 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BERRY...OR 14 MILES SOUTHEAST OF FAYETTE...MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... BERRY BY 655 PM CDT... BOLEY SPRINGS BY 710 PM CDT... 7 MILES SOUTH OF OAKMAN BY 735 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3374 8729 3350 8729 3354 8767 3369 8767 TIME...MOT...LOC 2350Z 269DEG 15KT 3361 8762 $$ 03
2 follow-up statements
000 WWUS54 KBMX 030002 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 702 PM CDT SAT MAY 2 2009 ALC057-125-127-030045- /O.CON.KBMX.TO.W.0109.000000T0000Z-090503T0045Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 702 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH CENTRAL WALKER...EAST CENTRAL FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 702 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR BOLEY SPRINGS...OR 18 MILES EAST OF FAYETTE...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... 7 MILES SOUTH OF CORONA BY 715 PM CDT... WHITSON BY 725 PM CDT... 7 MILES SOUTH OF OAKMAN BY 730 PM CDT... THE WYE BY 735 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3354 8757 3370 8758 3374 8729 3350 8729 TIME...MOT...LOC 0002Z 268DEG 16KT 3361 8753 $$ 03
000 WWUS54 KBMX 030015 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CDT SAT MAY 2 2009 ALC057-125-127-030045- /O.CON.KBMX.TO.W.0109.000000T0000Z-090503T0045Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 715 PM CDT SAT MAY 2 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH CENTRAL WALKER...EXTREME EAST CENTRAL FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 714 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR CORONA...OR 18 MILES SOUTHWEST OF CORDOVA...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITSON...OAKMAN AND THE WYE PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHERN ALABAMA. && LAT...LON 3356 8749 3371 8751 3374 8729 3350 8729 TIME...MOT...LOC 0014Z 268DEG 16KT 3364 8746 $$ 03
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 6:41 PM CDT, 10 minutes earlier.
Area forecast discussion, May 2, 6:41 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CDT SAT MAY 2 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... FAIRLY WET PATTERN WILL REMAIN IN PLACE THROUGH THE FORECAST PERIOD. CURRENTLY TWO SEPARATE BOUNDARIES ARE IN PLACE ACROSS THE SOUTHEAST. THE FIRST...MORE SYNOPTIC SCALE...CONTINUES TO BE THE FRONTAL BOUNDARY TO THE NORTH OF US. LOOKING AT RADAR...ANOTHER MCS HAS DEVELOPED ALONG THAT BOUNDARY AND WILL SLOWLY WORK INTO THE WESTERN PORTIONS OF THE AREA AND THEN SLIDE THROUGH MUCH OF CENTRAL ALABAMA THIS AFTERNOON. AT THE SAME TIME A SECOND...MORE MESOSCALE BOUNDARY HAS SET UP SHOP GENERALLY ALONG AND SOUTH OF AN ANNISTON TO SELMA LINE. HERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP. BOTH ROUNDS OF SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON. THE MAIN THREATS FOR BOTH OF THESE AREA WILL BE DAMAGING WINDS AND HAIL...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT AS DESCENT SHEAR SPREADS AS FAR SOUTH AS DALLAS COUNTY. ON SUNDAY...THE MAIN FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD AND A SURFACE LOW WILL SWING UP AND ALONG THE BOUNDARY. AS THE FRONT MOVES SOUTHWARD DURING THE DAY...SURFACE HEATING SHOULD LEAD TO A QUITE UNSTABLE AIRMASS ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES CAN NOT BE RULED OUT...ESPECIALLY THE CLOSER TO THE BOUNDARY A STORM FIRES UP. RIGHT NOW...MODELS ARE INDICATING CAPE VALUES TO BE BETWEEN 700 AND 1500 J/KG...LIFTED INDEX VALUES OF -3 TO -5...PW OF 1.5 TO 2 INCHES. THE BIG QUESTION IS GOING TO BE TIMING. MODELS ARE HINTING AT MAYBE SOME ISOLATED ACTIVITY SUNDAY AFTERNOON ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE WITH THE MAIN LINE WORKING INTO NORTHWESTERN SECTIONS BY LATE AFTERNOON. ACTIVITY WILL CONTINUE TO BE ENHANCED THROUGH THE EVENING HOURS AS THE FRONT DRIFTS SOUTH. MAIN CONCERN WITH THIS IS THAT SOME OF THE BETTER LIFT AND CHANCE FOR SEVERE WEATHER WILL BE DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. CURRENTLY SPC HAS MOST OF CENTRAL ALABAMA UNDER A SLIGHT RISK...SO STAY TUNED. THE BOUNDARY SLIDES SOUTH BY TUESDAY...BUT THEN A NEW BOUNDARY WORKS IN BY WEDNESDAY AND WILL STALL OUT ACROSS NORTHERN AND CENTRAL ALABAMA. && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE IN FROM THE WEST THIS EVENING AND WILL AFFECT SOME OF OUR NORTHERN TAF SITES. TEMPO GROUPS WERE ADDED TO THE SITES WITH THE BEST CHANCE OF BEING AFFECTED BY THESE STORMS. THE REST OF THE SITES WILL CARRY VC FOR NOW. THE TEMPO GROUPS WERE BASED ON ESTIMATES OF WHEN THESE STORMS WILL BE AT A PARTICULAR TIME. WILL CONTINUE TO MONITOR THE TRENDS AND WILL ADJUST THE FORECAST AS NEEDED THROUGH OUT THE NIGHT. IN ADDITION TO THESE STORMS...LOW CLOUDS WILL ONCE AGAIN BE A PROBLEM. JUST LIKE THE LAST FEW DAYS...CLOUDS WILL DEVELOP JUST BEFORE SUNRISE AND CONTINUE AT LEAST THROUGH 15Z. CEILINGS WILL BEGIN TO LIFT SLOWLY AFTERWARD. WINDS ARE ALSO EXPECTED TO PICK UP AND BECOME GUSTY IN THE AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TOMORROW...MAINLY AFTER 18Z. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 2, 12:15 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1215 PM CDT SAT MAY 2 2009 ALZ011>015-017>050-031715- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1215 PM CDT SAT MAY 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS AND WIDESPREAD HEAVY RAINFALL AFTER 2 PM ACROSS AREAS ALONG AND NORTH OF A LIVINGSTON...TO CLANTON...TO LAFAYETTE LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. SOUTH OF THIS LINE...EXPECT ISOLATED SEVERE THUNDERSTORMS FROM 2 PM UNTIL 9 PM...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MIDNIGHT SUNDAY NIGHT. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY AND AGAIN ON SUNDAY AND MONDAY.
In the hours before
Local storm report, May 2, 5:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 5 S VERNON 33.69N 88.11W
05/02/2009 LAMAR AL PUBLIC
UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT
&&
MBAERLocal storm report, May 2, 5:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 7 SE VERNON 33.69N 88.03W
05/02/2009 E1.00 INCH LAMAR AL LAW ENFORCEMENT
2MI NW KENNEDY
&&
MBAERLocal storm report, May 2, 5:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 7 SE VERNON 33.69N 88.03W
05/02/2009 E0 MPH LAMAR AL LAW ENFORCEMENT
TREES DOWN
&&
MBAERLocal storm report, May 2, 6:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FUNNEL CLOUD HAMILTON 34.14N 87.98W
05/02/2009 MARION AL LAW ENFORCEMENT
CR42 WITH PEA SIZE HAIL IN HAMILTON
0342 PM HAIL 1 N PEARCES MILL 34.14N 87.84W
05/02/2009 E0.88 INCH MARION AL PUBLIC
NICKEL HAIL NEAR HWY 278/253
0422 PM TSTM WND DMG HAMILTON 34.14N 87.98W
05/02/2009 MARION AL PUBLIC
TREES DOWN
0449 PM FUNNEL CLOUD 4 SE VERNON 33.72N 88.06W
05/02/2009 LAMAR AL TRAINED SPOTTER
NEAR CODY WITH WALL CLOUD
0502 PM HAIL 3 W VERNON 33.76N 88.17W
05/02/2009 E1.00 INCH LAMAR AL PUBLIC
0503 PM FUNNEL CLOUD 3 W FAYETTE 33.69N 87.88W
05/02/2009 FAYETTE AL PUBLIC
NEAR MT VERNON HWY 18
0508 PM HAIL 7 SW VERNON 33.69N 88.20W
05/02/2009 E1.75 INCH LAMAR AL LAW ENFORCEMENT
NEAR BAXTER
0512 PM TORNADO 3 NW FAYETTE 33.72N 87.87W
05/02/2009 FAYETTE AL LAW ENFORCEMENT
TORNADO REPORTED BY TWO LAW ENFORCEMENT OFFICERS NEAR
COUNTY RD 107 AND HWY 18
0530 PM FUNNEL CLOUD 5 S VERNON 33.69N 88.11W
05/02/2009 LAMAR AL PUBLIC
UNCONFIRMED TORNADO ON HWY 17, SKYWATCHER REPORT
0538 PM TSTM WND GST 7 SE VERNON 33.69N 88.03W
05/02/2009 E0.00 MPH LAMAR AL LAW ENFORCEMENT
TREES DOWN
0542 PM HAIL 7 SE VERNON 33.69N 88.03W
05/02/2009 E1.00 INCH LAMAR AL LAW ENFORCEMENT
2MI NW KENNEDY
&&
STEFKOVICHLocal storm report, May 2, 6:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 3 SW BERRY 33.63N 87.64W
05/02/2009 E1.00 INCH FAYETTE AL LAW ENFORCEMENT
BERRY JUNCTION HWYS 13/18
&&
MBAERLocal storm report, May 2, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT SAT MAY 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL BERRY 33.66N 87.61W
05/02/2009 E1.75 INCH FAYETTE AL LAW ENFORCEMENT
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 1, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 49 min |
| May 2, 2:28 PM CDT | Tornado Warning | BMX | Lamar, Marion | 47 min |
| May 2, 3:08 PM CDT | Tornado Warning | BMX | Lamar, Marion | 40 min |
| May 2, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| May 2, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 43 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Marion, Winston | 30 min |
| May 2, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 55 min |
| May 2, 4:31 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 59 min |
| May 2, 5:02 PM CDT | Tornado Warning | BMX | Lamar | 28 min |
| May 2, 5:17 PM CDT | Tornado Warning | BMX | Fayette | 58 min |
| May 2, 5:23 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 67 min |
| May 2, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 42 min |
| May 2, 6:02 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa, Walker | 58 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.